Just going to get you caught up with the last couple of months. Should have something really good to share soon, as a week from Monday (Feb. 6th) I'll be back in SF for the radio frequency ablation on my spinal nerves that are giving me pain. So until that story unfolds, you'll just have to listen to to the blah, blah, stuff.
I probably told you that chemo makes your skin photosensitive. Well, when you're a very white person who has already been through the melanoma thing, the chemo can apparently really cause them to pop out. Understand, the skin cancers that we get are from exposure and damage decades ago. Well, just like with my cataract and gall bladder, chemo speeds things up. I went to my regular dermatologist mid-December. I saw him a year ago and only had a couple things frozen off. This time he was not so happy. 16. That's right. I had 16 little pre-cancers that had to be frozen off. I now have to wear long sleeves pretty much all the time, and I have to wear sunscreen on my face, and especially on my hands, every day! It's like having to wear makeup! I had 2 on each of my hands at the end of the thumb near the wrist, and 1 on the top of my left hand. Why you ask? From having my hands on the steering wheel and the sun beating through the windshield. 3 on my left arm. 1 pretty big and bad. Sun through the drivers side window. The rest on my face and ears. So just remember kids, too much sun can kill.
Throughout December and January every time I walked out of the house I caught some bug. It was funny having my monthly interview with the pharmaceutical company that supplies my chemo pills. We chat about side effects, and infections, and rashes and things since my last interview. You know, just like girl talk. So as I'm explaining what's been going on the representative taking the report asks: 'So any infections this past month?' "Yes. A bad sinus infection. A bad bronchial infection that we kept from becoming pneumonia. An ear infection that my Dr. deemed a very angry ear. And eye infections in my right eye which was bad enough to close it up with swelling and green gunk that would become crusty requiring me to wash the eye with warm water in order to try and flush it with saline, and left eye that wasn't quite as the right eye." 'Wow, you've had quite a month", she exclaimed. "Month? I had all of them at the same time over a two week period. I still have the bronchial and sinus infections, the ear ache is mostly gone, and I can see now out of both eyes." The girl freaked. 'What?! Wait while I get the pharmacist on the line please.' The pharmacist and I had spoken many times over the past 20 months that I've been in the daily chemo trial. She was cool. 'Well Mr. Richards. I hear that you're carrying on with your tradition of either being really good or really bad. I think you may have set another record.' That's the way it is when you have very little of your immune system.
Here's the other thing about being on chemo, and then starting a antibiotic series: they don't play well together. Now the antibiotics chased the infections away, and for that I'm truly grateful. It also made me sicker than I have been in a very long time. I will put it less delicately, over a period of several days, I broke records for nausea trips to the bathroom. It was coming and going. I was very glad when the 10 day treatment ended. I think our water bill was double for a normal month.
Now I want to say a special thank you to Dr. Sandy Tulanian. My internal organs have been protesting the pounding of chemo that they received during my treatments up to the transplant. They have been also getting tired of the long term exposure to the daily chemo process as well, and rebelling. Dr. Tulanian diagnosed my physiological needs to combat the damage, and provided supplements. Well, after two months they stopped the downward spiral. My oncologists were impressed. My last tests showed that in fact things are actually getting better inside. Way to go Sandy! So, it will likely be a recurrence of the cancer that will kill me, and not from organ failure. At least they're still working on better drugs with less side effects and less damage to other organs, or perhaps even a cure. Till then. Pills. Lots of pills.
Here's the latest report. I had a test that showed that my IgM level had doubled in a month. Usually, this is an indication that the cancer is coming back. Not for me. The chemo is designed to suppress the production of those IgM cells, which is where my cancer was. But my body produced an increase of those cells, with them being GOOD cells, not bad. I take this as a good sign. It could also mean that the cells are adapting to the chemo and that the chemo is becoming less effective, but I don't see it that way. As a matter of fact, Dr. Wolf discussed with me at our last appointment Jan. 15th, that he might take me off of the Revlimid altogether, or reduce my usage, in May or June of this year. He said that by doing so it would allow my organs, and particularly my neuropathy, to improve and get healthy again. We have learned that the Revlimid works for me, so when the cancer comes back we just start the chemo again and knock it down. SUWEEET!
Many have asked about what side effects I get from the chemo. Let me 'splain. No, there is no time. Let me some up. Extra credit if you know the reference. I take the pill before I go to bed. About 20 or so minutes after I take it, the fun begins. First, you know the feeling you get sometimes when you feel like you have bugs/things crawling all over your body? That's the chemo affecting the nerves. Crawlies for about 2 hours or so. I try and read to distract me, but I do itch them every so often. Second, after about 30 minutes, the body aches and bone aches start. I really try to be upstairs within that time or it's actually a chore to get up to bed. Unfortunately, the body aches make the back aches from the spine issues worse. Then there is some nausea. There are a few times a night when I feel that I have to get up and throw up or have diarrhea. Usually I just pee. And usually I don't have to throw up or sit on the Fritz (German john), but there have been times when I thought it was false alarm, and well, it wasn't pretty. Especially at 2 or 3 in the morning. Fortunately the side effects begin to wear off around 4:30 to 6 a.m., depending on when I took it the night before. Those that know me best know that I WAS a morning person. I would get up at 5:15 to go play basketball and to teach seminary. Now, if I can sleep until 9 or so, it's heaven. Today, I woke up at 9:40. I stayed in bed re-re-reading my Gospel Principles lesson and jotting notes until about 10:30. I don't mind 1pm church. I trade a nap for sleeping in. Another side effect is the neuropathy. The chemo kills the nerves. I have very little feeling in my fingers, hands, toes, feet and brain! While having the missionaries to dinner last month I was slicing some pieces of beef stick for them. Elder Sorenson brings it to my attention that I've got blood all over my hand. Pretty good slice. I told him that if it weren't for the neuropathy that would really hurt! I can't open bottles with caps very well. I drop everything because I can't tell if I'm gripping it tight enough. I did have a golf club go flying out of my hand during a swing. My toothbrush drops out of my hands all the time. Think about it. I HAVE CHEMO BRAIN. It's like chemically induced dementia. My skin is paper thin, rough and crusty. I'm lizard boy. You could blow on me and I'd bruise. Thanks to a wonderful and beautiful young lady in our ward by the name of Kim Engard, who happens to be a Mary Kay distributor, she has provided me with an array of lotions and scrubs that make my skin soft and less objectionable. The chemo's turning my hair gray! Can you imagine! At my age! Dang it. How about being tired all day every day? See, with 1/3 the normal number of red blood cells in my body there's 1/3 the oxygen and energy getting to my body. With very little immune system your susceptible to every thing that's out there. Then there's the digestion issues. Assimilation of nutrient issue. My goodness, it just goes on. I'll stop here. For those that asked, well, you won't make that mistake again, will you? For those that didn't, well, TMI.
Please, don't get the wrong idea. I am not complaining. If it comes off that way, I don't mean for it to. I am grateful for what I have, any life at all. I can do so much more now that I could a year ago. Two years ago I was at UCSF hospital doing chemo loading prepping for the stem cell transplant. I made it through 3 hours of church. I taught the Gospel Principles lesson. We had 6 or 7 investigators at church today and I had the opportunity to bear my testimony of Heavenly Father's love and power. I was able to give a sister in our Ward who is struggling with her cancer treatments a blessing. I have received 21 blessings through my treatments. I will get my 22nd next Sunday before my trip Monday to SF. But this time I was able to give the blessing, not just receive one. I made dinner. I love my life. I'm grateful for my "new normal" as we call it.
Well, you didn't have to get to the end to figure out the title, did you. If you made it this far, and even if you know someone who tried but just started hearing blah, blah, blah, I love and appreciate you all for what you've given me. My new normal. I'm wishing all of you a great life, full of new and improved normals, without the side effects.